Try it
Psychiatry · Mood stabilisers: lithium interactions
Sample itemA patient stable on lithium is started on hydrochlorothiazide for hypertension, and develops tremor and nausea. Why?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
C. Thiazides reduce renal lithium clearance, raising levels
Thiazides, NSAIDs, ACE inhibitors, ARBs and dehydration increase proximal tubular reabsorption of lithium, raising serum levels and risk of toxicity. Lithium is not protein bound or hepatically metabolised.
Option by option
A. Thiazides induce hepatic metabolism of lithium
Lithium is not metabolised by the liver.
B. Thiazides increase lithium excretion
Thiazides decrease, not increase, lithium excretion.
C. Thiazides reduce renal lithium clearance, raising levels (correct)
Correct. Reduced clearance raises lithium levels.
D. Thiazides displace lithium from plasma proteins
Lithium has no plasma protein binding.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More Psychiatry questions
- PsychopharmacologyLithium use during the first trimester of pregnancy is associated with which congenital…
- Psychotic disordersWhich of the following is a Schneiderian first-rank symptom of schizophrenia?
- Organic psychiatryAn elderly patient on a surgical ward develops acute confusion that fluctuates through t…
- Eating disordersA 17-year-old girl has a BMI of 15, amenorrhoea, lanugo hair, bradycardia and an intense…